Texas, 2019

Hail in Texas, August 27, 2019

August 27, 2019 · NWS EPZ · 6 events in 2 counties and zones

A weak surface low was located just south of the border with east to southeast winds over far West Texas. This combined with an upper high over the southwest with northwest flow aloft providing ample shear for isolated severe storms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak surface low was located just south of the border with east to southeast winds over far West Texas. This combined with an upper high over the southwest with northwest flow aloft providing ample shear for isolated severe storms to develop. Hail up to golf ball size was reported in El Paso with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 27, 2:20 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 27, 2:20 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
320 PM MDT Tue Aug 27 2019

.SYNOPSIS...
Tuesday afternoon has likely brought us our last 100 degree day
for a while, and is also bringing an uptick in thunderstorm
activity. Wednesday will bring slightly cooler temperatures, with
lowland highs in the 90s, and one of the more active thunderstorm
days of the summer. Slow moving thunderstorms will result in
highly localized heavy rainfall during the afternoon and evening.
We will remain in a moist and unstable pattern all the way through
Saturday, with some drier and warmer air aloft expected to
diminish thunderstorm activity early next week.

&&

.DISCUSSION...
Surface analysis and visible satellite imagery suggests the
backdoor cold front has stalled out just east of the Sacramento
and Guadalupe Mountains, but a prefrontal trough or wind shift
line, with increased moisture behind it, has pushed up to the Rio
Grande. Behind this boundary, dewpoints are in the 50s, while 40s
are more common further to the west (except in the NM Bootheel).

RAP analysis shows moderate to strong instability behind the
boundary, with MLCAPE values of 1500-2500 J/Kg over parts of
Otero, El Paso, and Hudspeth Counties. However, strong capping
remains in place, as suggested by the lack of significant cu
development on satellite imagery, and supported by RAP analysis
CIN values of -20 to -60 J/Kg.

However, there has been some minor development in the past hour
over parts of southern Hudspeth County and nearby mountains south
of the border, and stronger storms over parts of Presidio County.

A few of the CAMS models which are handling on-going convection
well, notably both the 12Z NAM and GFS-initialized UofAZ WRF runs,
suggest convection will break the cap over Hudspeth County in the
next couple of hours, perhaps aided by outflow from stronger
storms over Presidio County. The models then suggest outflow from
these storms, aided by a further westward push of the backdoor
cold front early this evening, will interact with weak outflow
from sparse convection N and W of ELP and LRU, triggering more
widespread thunderstorms over south-central NM and Far West Texas
early this evening. Given that the wind shift line/prefrontal
trough is sitting over the Rio Grande Valley, this solution is not
entirely far-fetched.

Low level East to SE flow will continue to advect low level
moisture into the region overnight, and by late morning tomorrow
(Wed), PW values look to range from about 1.15 inches in the far
western reaches of the CWA, to around 1.40 inches along and east
of the Rio Grande. The GFS suggests 500mb temperatures around -6
to -7C, increasing instability with SBCAPE values over 2000 J/Kg
east of the Rio Grande, and a weak shortwave trough rounding the
eastern edge of the subtropical ridge during the afternoon. Expect
the usual diurnal trend of orographic showers and thunderstorms,
with weak to moderate capping in the lowlands limiting lowland
thunderstorm development until late afternoon and early evening as
outflow boundaries interact in the lowlands. Convection may be
further aided by the weak shortwave trough. Overall Wednesday
looks like one of the more active days of the season so far.

The overall pattern will remain unchanged on Thursday, with the
subtropical ridge focused off to our west. While the E to SE low
level flow is cut off, plenty of recycled moisture will remain in
place, with PW values ranging from 1.15 to 1.25 inches. Mid-level
temperatures look to moderate somewhat, due to widespread
convection the previous day. Overall thunderstorm chances will be
closely limited by leftover convective debris/stabilization from
the previous day's thunderstorms, but should still be fairly
active.

Similar conditions will persist on Friday, with recycled moisture
remaining in place. As the upper ridge shifts back towards the
Four Corners, we'll end up in E to NE flow aloft. Thunderstorm
coverage still looks to be fairly active, aided by slightly cooler
mid-level temps moving into the area.

Drier and warmer air aloft still looks like it will filter into
the area Sunday and Monday, diminishing overall thunderstorm
chances, but not eliminating them entirely (higher elevations will
still be favored).

Towards mid-week, the crucial details remain fuzzy, but there's a
chance that a trough digging into the west coast and an eastward-
shifting ridge will try to pull up some additional moisture into
some part of the Desert Southwest, but areas west of the
Continental Divide will likely be more favored.

&&

.AVIATION...Valid 28/00Z-29/00Z...
P6SM FEW-SCT080-100 SCT-BKN150-200 through period.  Isolated to
scattered VRB25G40KT 1-3SM TSRA BKN030-040 through the night, then
storm coverage increasing to scattered lowlands to numerous
mountains after 18Z. Winds generally east to southeast 5-15KTS but
variable and gusty near thunderstorms.

&&

.FIRE WEATHER...
Low and mid level moisture has started to move into the region
behind a weak boundary moving westward.  Enough moisture will remain
over the area into the weekend to bring a daily chance for showers
and thunderstorms. The best chances for widespread wetting rains for
the lowlands and mountains looks to be tomorrow. Storms are not
expected to be severe but will have the potential to produce locally
heavy rain and flooding.  Temperatures for the remainder of the
forecast period will be dropping to near normal with minimum
relative humidities remaining above 20 percent for the lowlands and
above 25-30 percent in the mountains. Winds will remain under 15 mph
except gusty near thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  95  71  93 /  40  30  50  10
Sierra Blanca           69  90  67  90 /  30  40  40  10
Las Cruces              70  93  67  92 /  40  30  60  10
Alamogordo              69  95  67  94 /  30  40  40  20
Cloudcroft              53  72  53  71 /  40  70  40  40
Truth or Consequences   71  94  67  94 /  30  50  40  30
Silver City             65  89  62  88 /  20  60  50  60
Deming                  70  96  67  93 /  20  30  60  20
Lordsburg               70  96  67  94 /  20  30  50  20
West El Paso Metro      74  97  71  94 /  40  30  50  10
Dell City               70  93  68  96 /  30  30  40  10
Fort Hancock            75  98  72  96 /  30  30  50  10
Loma Linda              69  88  66  88 /  30  40  50  10
Fabens                  75  96  71  93 /  30  30  50  10
Santa Teresa            71  95  68  93 /  40  20  50  10
White Sands HQ          73  94  70  94 /  40  30  60  10
Jornada Range           69  94  67  93 /  40  30  60  10
Hatch                   70  95  66  94 /  40  40  60  20
Columbus                72  96  69  93 /  20  20  60  10
Orogrande               70  93  68  92 /  30  30  50  10
Mayhill                 58  79  57  81 /  40  70  40  40
Mescalero               56  81  55  81 /  30  60  40  30
Timberon                57  78  55  79 /  40  60  50  30
Winston                 59  87  57  86 /  20  70  50  60
Hillsboro               66  93  63  92 /  30  60  60  50
Spaceport               67  93  64  93 /  40  40  50  20
Lake Roberts            59  89  56  88 /  20  70  50  70
Hurley                  64  91  62  89 /  20  50  60  40
Cliff                   63  98  61  96 /  20  60  50  50
Mule Creek              66  93  65  90 /  20  50  50  50
Faywood                 67  91  64  90 /  20  50  60  40
Animas                  69  97  67  95 /  20  40  60  20
Hachita                 68  96  66  93 /  20  30  60  10
Antelope Wells          68  95  65  92 /  30  50  70  30
Cloverdale              67  90  64  87 /  20  60  70  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman / 26-Grzywacz

In the hours before

Special weather statement, Aug 27, 2:29 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service El Paso TX
329 PM MDT Tue Aug 27 2019

NMZ410-411-413-272215-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
329 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONA ANA COUNTY
UNTIL 415 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over
Organ. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Organ, East Mesa, Northeast Las Cruces, Aguirre Springs and Portions
of Organ Mountains Desert Peaks National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3234 10655 3234 10667 3252 10672 3250 10650
TIME...MOT...LOC 2129Z 193DEG 3KT 3241 10661

DENNHARDT
Special weather statement, Aug 27, 2:57 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
357 PM MDT Tue Aug 27 2019

TXZ422-424-272245-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
357 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUDSPETH COUNTY
UNTIL 445 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Fort Quitman, moving southwest at 10 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Fort Quitman, Quitman Canyon and Little Box.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3089 10540 3089 10541 3090 10542 3094 10549
      3097 10550 3096 10551 3099 10553 3099 10555
      3102 10558 3105 10558 3109 10561 3117 10549
      3108 10528 3085 10540
TIME...MOT...LOC 2157Z 038DEG 8KT 3109 10547

DENNHARDT
Special weather statement, Aug 27, 3:12 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service El Paso TX
412 PM MDT Tue Aug 27 2019

NMZ414>416-272300-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
412 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 500 PM
MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Timberon. This storm was nearly stationary.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Timberon, Sunspot, Hay Canyon and Bluff Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3281 10583 3286 10564 3265 10548 3259 10573
TIME...MOT...LOC 2212Z 355DEG 4KT 3272 10567

DENNHARDT
Special weather statement, Aug 27, 3:59 PM MST, 36 minutes before
Special Weather Statement
National Weather Service El Paso TX
459 PM MDT Tue Aug 27 2019

TXZ420-422>424-272345-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Rio Grande Valley of Eastern Hudspeth County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
459 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 545 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm near
McNary. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Quitman, Esperanza, Finlay and McNary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3110 10562 3110 10564 3112 10565 3113 10571
      3116 10574 3116 10577 3120 10578 3120 10580
      3125 10584 3131 10577 3127 10557 3108 10560
TIME...MOT...LOC 2259Z 021DEG 2KT 3122 10574

DENNHARDT
Special weather statement, Aug 27, 4:01 PM MST, 34 minutes before
Special Weather Statement
National Weather Service El Paso TX
501 PM MDT Tue Aug 27 2019

NMZ412-414-415-272345-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
501 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTERO COUNTY UNTIL 545
PM MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cloudcroft, moving southeast at 10 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Cloudcroft, High Rolls, Mountain Park, Benson Ridge, Karr Canyon, Dry
Canyon, Cox Canyon and Bluff Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3285 10589 3299 10583 3296 10560 3279 10572
TIME...MOT...LOC 2301Z 298DEG 9KT 3290 10576

DENNHARDT
Special weather statement, Aug 27, 4:21 PM MST, 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
521 PM MDT Tue Aug 27 2019

TXZ420-423-280000-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
521 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 600 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hancock. This storm was nearly stationary along an outflow
boundary advancing toward the northwest.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Fort Hancock, Acala and McNary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3120 10578 3120 10580 3129 10587 3129 10590
      3131 10591 3131 10593 3134 10595 3136 10595
      3139 10601 3152 10589 3132 10565 3118 10578
TIME...MOT...LOC 2321Z 110DEG 4KT 3133 10582

DENNHARDT

The radar

The El Paso radar (KEPZ), 102 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Hudspeth

When
August 27, 4:35 PM MST
Where
Hudspeth County, 1.37 mi WSW of Ft Hancock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.290, -105.870

Hail, El Paso

When
August 27, 5:35 PM MST to 5:38 PM MST
Where
El Paso County, 3.28 mi NNE of Smeltertown
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
31.826, -106.507

Spotter reported dents to cars, windshields and house windows around the area of Buckley and North Stanton Streets.

Hail, El Paso

When
August 27, 5:55 PM MST to 5:58 PM MST
Where
El Paso County, 0.91 mi SE of Smeltertown
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
31.770, -106.510

Golf ball sized hail broke windshield around the UTEP area.

Hail, El Paso

When
August 27, 6:10 PM MST
Where
El Paso County, 3.59 mi E of White
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
31.840, -106.510

Observer reported one inch hail with some car damage.

Hail, El Paso

When
August 27, 6:19 PM MST
Where
El Paso County, 1.09 mi SE of Smeltertown
Measured
0.88 in hail
Reported by
Public
Coordinates
31.771, -106.505

Hail, El Paso

When
August 27, 6:23 PM MST to 6:26 PM MST
Where
El Paso County, 2.24 mi SE of Smeltertown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.760, -106.490

Golf ball sized hail at Southwest University Park area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853453, 853454, 853456, 853458, 853459, 853460.